Genetic diversity and parasite prevalence in two species of bumblebee

Whitehorn, Penelope R, Tinsley, Matthew C, Brown, Mark J F, Darvill, Ben and Goulson, Dave (2014) Genetic diversity and parasite prevalence in two species of bumblebee. Journal of Insect Conservation, 18 (4). pp. 667-673. ISSN 1366-638X

Full text not available from this repository.

Abstract

Many bumblebee species have been suffering from significant declines across their ranges in the Northern Hemisphere over the last few decades. The remaining populations of the rare species are now often isolated due to habitat fragmentation and have reduced levels of genetic diversity. The persistence of these populations may be threatened by inbreeding depression, which may result in a higher susceptibility to parasites. Here we investigate the relationship between genetic diversity and prevalence of the parasitic mite Locustacarus buchneri in bumblebees, using the previously-studied system of Bombus muscorum and Bombus jonellus in the Western Isles of Scotland. We recorded L. buchneri prevalence in 17 populations of B. muscorum and 13 populations of B. jonellus and related the results to levels of heterozygosity. For B. muscorum, we found that prevalence of the mite was higher in populations with lower genetic diversity but there was no such relationship in the more genetically diverse B. jonellus. In contrast to population-level measures of genetic diversity, the heterozygosity of individual bees was not correlated with infection status. We suggest population-level genetic homogeneity may facilitate parasite transmission and elevate prevalence, with potential consequences for population persistence. © 2014 Springer International Publishing Switzerland.

Item Type: Article
Schools and Departments: School of Life Sciences > Evolution, Behaviour and Environment
Depositing User: Catrina Hey
Date Deposited: 20 Nov 2014 09:58
Last Modified: 20 Nov 2014 09:58
URI: http://sro.sussex.ac.uk/id/eprint/51148
📧 Request an update